Angiotensin-converting enzyme inhibitors may cause renal dysfunction in patients on long-term lithium treatment

Am J Kidney Dis. 1995 Jan;25(1):82-7. doi: 10.1016/0272-6386(95)90632-0.

Abstract

Anecdotal observations suggest that renal dysfunction may occur when unadjusted doses of angiotensin-converting enzyme inhibitors are administered to patients on long-term lithium treatment. Although no systematic experimental studies or controlled clinical observations are available, lithium is known to activate the renin angiotensin system through several mechanisms. In addition, direct interactions between lithium and angiotensin II may take place on a cellular level. We propose that (1) renal function should be closely monitored when patients on lithium treatment are given angiotensin-converting enzyme inhibitors and that (2) doses of both drugs should be chosen with caution to avoid serious drug interaction.

Publication types

  • Review

MeSH terms

  • Acute Kidney Injury / chemically induced*
  • Aged
  • Angiotensin-Converting Enzyme Inhibitors / adverse effects*
  • Drug Synergism
  • Female
  • Humans
  • Lithium / adverse effects*
  • Male
  • Middle Aged
  • Water-Electrolyte Balance / drug effects

Substances

  • Angiotensin-Converting Enzyme Inhibitors
  • Lithium